Can you get withdrawal symptoms after stopping thyroxine?

After my stint in hospital and being found to be thyrotoxic the drs decided to stop my thyroxine altogether for a few weeks to bring me back down to more normal levels. Has anyone else done this? How did you feel and for how long? Would be so great full to hear other people's experiences. Thanks in advance. Anneka x

4 Replies

oldestnewest
  • As prescription levothyroxine is actually a replacement hormone, rather than a 'drug', I don't feel that the term 'withdrawal symptoms' really applies in quite the same way.

    How you feel at any given moment will be partly dependent on how quickly the excess hormone leaves your body, and whether or not you have a thyroid that has any of it's own production capability.

    Theoretically, as your thyroid hormone levels drop, you should start to feel better. But if it's allowed to drop too low, you would then start to feel unwell again. Symptoms of too little hormone and too much hormone can actually be very similar, so it may be quite difficult to know what is happening at any given time.

    Perhaps the important thing here is to monitor your symptoms on a daily basis, and if you feel things are going downhill, don't wait. Go and see your GP so that your levels can be tested again.

  • Thank you for this. My main problem is tachycardia, it was my main symptom when I was found to be over medicated but it's still occuring now even having been on levothyroxine for two weeks now and last check of tsh was 2.3. I just don't know my own body anymore and it scares me. Anneka x

  • I mean off thyroxine not on. Sorry x

  • Because thyroxine has a seven day half life you can count out what is still in your body after two weeks.

    Jo xx

You may also like...